Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 211, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 9, 2014, 5:24 PM CDT for Atchison County, Missouri. It was in force for 51 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2014, 5:24 PM CDT (22:24 UTC)
- Expired
- Sep 9, 2014, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:40 PM CDT | HAIL 1 | 2 Ne Rockport, MO | |
| Sep 9, 5:43 PM CDT | HAIL 1 | 3 Wnw Rockport, MO | |
| Sep 9, 5:44 PM CDT | HAIL 1.75 | 2 W Tarkio, MO | GOLF BALL SIZE HAIL/70MPH WINDS 2MILES WEST OF TARKIO. PENNY SIZE HAIL REPORTED NOW IN TARKIO. |
| Sep 9, 5:50 PM CDT | HAIL 1.25 | 2 N Tarkio, MO | |
| Sep 9, 5:50 PM CDT | TORNADO | N Tarkio, MO | POSSIBLE TORNADO...FLYING DEBRIS AT LEAST 70 MPH WINDS |
| Sep 9, 5:57 PM CDT | TSTM WND GST 70 | Tarkio, MO | 70 MPH WINDS SUSTAINED FOR 5 TO 7 MINUTES IN THE CITY OF TARKIO. CITY WITHOUT POWER. NICKEL SIZE HAIL UP TO GOLF BALL SIZE HAIL REPORTED AT 552PM. NICKEL SIZE HAIL FALLING NOW. |
| Sep 9, 6:15 PM CDT | TSTM WND GST 75 | 1 W Fairfax, MO | |
| Sep 9, 6:21 PM CDT | TSTM WND DMG | Tarkio, MO | SEVERAL LARGE TREES DOWN ACROSS TOWN. POWER OUT ACROSS TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:34 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
534
WUUS53 KEAX 092224
SVREAX
MOC005-092315-
/O.NEW.KEAX.SV.W.0211.140909T2224Z-140909T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
* UNTIL 615 PM CDT
* AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF ROCKPORT...AND MOVING EAST AT 35 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR AND TRAINED SPOTTER INDICATED. AT 520 PM A
TRAINED SPOTTER REPORTED 60 MPH HALF DOLLAR SIZE HAIL 2 MILES
NORTH OF WATSON.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCKPORT AND FAIRFAX.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 104 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4059 9576 4058 9533 4028 9538 4034 9563
4041 9566 4043 9565 4045 9565 4047 9570
4049 9569 4051 9570 4052 9566 4054 9566
4056 9568 4052 9570 4052 9576 4058 9578
TIME...MOT...LOC 2223Z 280DEG 30KT 4048 9556
HAIL...2.50IN
WIND...70MPH
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:19 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 9, 2:19 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
219 PM CDT Tue Sep 9 2014
.SHORT TERM...(This Evening through Thursday Night)
Issued at 219 PM CDT TUE SEP 9 2014
The main focus in the near term is the severe potential for this
afternoon and overnight tonight. The various NWP differ with respect
to development and timing and are having a tough time depicting the
current warm air advection induced convection across eastern NE and
IA. For this fcst issuance have stayed the course with the best
chance for surface based storms developing across the northwestern
counties, per VIS satellite and radar trends. The convection should
then spread across the CWA overnight tonight. The Flash Flood Watch
that is in effect beginning 00Z tonight through 12Z tomorrow looks on
track as that area should see training storms producing a large swath
of rainfall of 1-2 inches with locally higher amounts. As for the
hail, wind, and tornado threats, those too have the higher
probabilities across our northern zones this evening as that is where
the best supportive shear and instability exist well into the
overnight hours. The activity should continue well into the night
with straight line winds being the main issue of concern, though QLCS
issues may develop if a line can consolidate over the CWA.
The precip should slowly end from northwest to southeast very late
tonight into tomorrow morning with the passage of a cold front. The
exception should be our far south central and southeast zones where
showers and scattered storms will linger well into the day on
Wednesday. Once that activity moves off the entire CWA should see
very cool temperatures for Thursday and Thursday night.
.LONG TERM...(Friday through Tuesday)
Issued at 219 PM CDT TUE SEP 9 2014
Strong cold air advection will continue on Friday, holding highs in
the mid 50s to around 60 degrees -- nearly 25 degrees below seasonal
normals. A few light showers are possible as the upper trough moves
over Friday and Friday evening, then surface high pressure will
build in for Saturday and Sunday, keeping temperatures cool and
precipitation chances nil.
Return flow on the back side of the high will allow temperatures to
warm back into the 70s by Monday, while flow gradually flattens to
zonal and allows a few disturbances to float back into the region,
creating lower-end chances for showers and storms for the beginning
of the next work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1216 PM CDT TUE SEP 9 2014
Thunderstorms are expected to impact the terminals later this
afternoon and overnight tonight. Uncertainty exists as to how long to
keep TSRA in the TAFS, but at this time believe the first of what
should be two rounds of precip was placed in a TEMPO. Will amend TAFs
once storms develop to better time them out. VCTS is very possible
well into the night ahead of a cold front that will slowly move in
from the northwest and produce a quick wind shift out of the northwest
by mid-morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Wednesday
morning FOR MOZ001>008-011>017.
&&
SHORT TERM...Pietrycha
LONG TERM...Laflin
AVIATION...PietrychaHazardous weather outlook, Sep 9, 3:30 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 PM CDT TUE SEP 9 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-102030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 330 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON THUNDERSTORMS WILL PERSIST ACROSS FAR NORTHEAST MISSOURI INTO THE EVENING HOURS...THOUGH THIS EARLY EVENING ACTIVITY IS NOT EXPECTED TO BE SEVERE. MORE ROBUST THUNDERSTORM ACTIVITY IS EXPECTED LATER THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 70 AFTER 5 PM. THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR TWO. THE BEST CHANCE FOR THESE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 36 AND WEST OF INTERSTATE 35. ADDITIONALLY...TORRENTIAL RAIN FROM STORMS TODAY AND TONIGHT MIGHT LEAD TO FLASH FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT PERIOD AND EXIT THE AREA BY WEDNESDAY AFTERNOON. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING ALONG AND NORTH OF INTERSTATE 70...ESPECIALLY IN FAR NORTHWEST MISSOURI...ALONG AND WEST OF INTERSTATE 35.
In the hours before
Local storm report, Sep 9, 5:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 2 N WATSON 40.51N 95.62W
09/09/2014 E60 MPH ATCHISON MO EMERGENCY MNGR
&&
ADOLPHSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 11:00 AM CDT | Flash Flood Watch | EAX | Adair, Andrew, Atchison, Chariton, Daviess, DeKalb and 14 more | 20 hr |
| Sep 9, 4:39 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 51 min |
| Sep 9, 5:29 PM CDT | Tornado Warning | EAX | Atchison | 31 min |
| Sep 9, 6:00 PM CDT | Tornado Warning | EAX | Atchison | 30 min |
| Sep 9, 6:04 PM CDT | Areal Flood Advisory | EAX | Atchison | 6 hr |
| Sep 9, 6:12 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 48 min |
| Sep 9, 6:27 PM CDT | Flash Flood Warning | EAX | Atchison | 6 hr |
| Sep 9, 6:41 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.